I was on 1000 mg of Metformin twice a day and 45 mg of Pioglitazone once a day. My blood sugar is 8.7. My VA doctor recommended I go on insulin I asked him could I go on Lantus. The VA doctor is unable to get Lantus so I went to a local doctor in town and he put me on Victoza and told me to continue to take the Metformin and took me off of the Pioglitazone. I have been on the Victoza 4 days now and I do not like it. I am sick to my stomach, drowsy, dizzy and headache. Should I try Lantus?

Dr. David Erani


The combination of metformin and Victoza (or any drug in its class of GLP-1 agonists) should be effective in controlling your blood glucose with little to no risk of hypoglycemia, and it is likely to cause weight loss. Nausea, which typically goes away over time, is the most common side effect of GLP-1 receptor agonists. . Nausea is less likely when the medication is started at a low dose. Insulin is a very effective medication for lowering blood glucose. While side effects are not common, insulin can cause weight gain as well as hypoglycemia. There was some concern that glargine insulin (brand name, Lantus), was associated with an increased risk of developing cancer. This concern was not supported by the results of the recent ORIGIN (Outcome Reduction with Initial Glargine Intervention) Trial. In this trial, thousands of patients were followed for an average of approximately 6 years. Those who were treated with glargine insulin were not more likely to develop cancer than a control group.

February 11, 2013 at 10:34 am